Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 192, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 3:12 AM CDT for Greenwood County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 3:12 AM CDT (08:12 UTC)
- Expired
- Jul 4, 2004, 4:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 040812 SVRICT KSC073-040915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 312 AM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 415 AM CDT. * AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF TORONTO...OR ABOUT 33 MILES WEST OF CHANUTE...MOVING SOUTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 415 AM CDT. LAT...LON 3813 9617 3792 9649 3766 9620 3798 9597 $$ /LAWSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:50 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 3, 9:50 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT SAT JUL 3 2004 .DISCUSSION... BIG QUESTION IS TRACK OF MCS CURRENTLY WORKING ACRS NEB/NW KS. LTST ETA SEEMS TO BE DOING BETTER THAN NORMAL WITH PCPN...AND PROGS IT TO MOVE ACRS MUCH OF FCST AREA DURG THE NGT. THE ETA SOLUTION IS VRY DEPENDENT ON ORIENTATION OF H85 WNDS...WHICH VEERS DURG THE NGT AND THIS KEEPS WARM AIR ADVCTN FEEDING STORMS ALG EDGE OF CAP. WL HAVE TO KEEP CLOSE EYE ON PROFILERS DURG THE NGT. DECENT CAPE AND DRY AIR ALF ON KTOP RAOB SUG MAIN THREAT WL BE WND. FAR SWRN SXNS MAY ESCAPE PCPN...BUT NOT CONFIDENT TO CUT GRIDS THAT CLOSE. WL RUN HIEST POPS IN THE N WHERE CAP SHUD BE WEAKEST AND LOWEST IN S/SW WHERE TIMING/CAP AND TRACK SUG PCPN LEAST LKLY. MINOR TWEAKS TO TEMPS/DEWPTS FOR TRENDS. INCRD CLDS OVNGT AS WELL. GRIDS/PRODUCTS HAVE ALREADY BEEN ISSUED/POSTED. .PREVIOUS DISCUSSION... 305 PM CDT SAT JUL 3 2004 MAIN CONCERNS ARE CONVECITON LATE TNGT, AND SUN THRU TUE. TNGT: MOSTLY CLR SKIES WILL DOMINATE MOST OF CEN/SRN KS OVERNIGHT BUT 85OH WAA/MOIST ADVECTION INCREASES DURING THE NIGHTTIME HOURS. BEST ISENTROPIC LIFT WITH THIS WAA WILL BE CENTERED INTO CEN NEB KEEPING CEN KS DRY. THETA-E GRADIENT ALSO CENTERED IN THIS AREA, SO EXPECT AN MCS TO DVLP SOMETIME AFTER MIDNIGHT IN CEN NEB AND PROPAGATE SEWRD AS THE EARLY MORNING PROGRESSES. COULD SEE THIS MCS SNEEK INTO CEN KS OVERNIGHT, BUT THICKNESS VALUES KEEP IT NE OF THE AREA. COULD ALSO SEE SOME SCT TSRA IN CEN KS AS ISENTROPIC LIFT IN THIS AREA ALSO, SO WILL KEEP CHC POPS IN THIS AREA EARLY SUN. SUN-SUN NIGHT: MORNING MCS MOVES ACROSS MAINLY NERN KS INTO NWRN MO DURING THE MORNING HOURS WITH M-ETA HINTING AT AN OUTFLOW BOUNDARY FROM THIS COMPLEX DRIFTING SW INTO CEN KS. POTENT UPR LEVEL S/WV MOVES OUT OF THE SW US, HELPING DVLP A SFC LOW IN SW KS WITH A TRAILING DRY LINE EXPECTED TO SURGE NE TOWARDS SRN KS BY THE AFTN HOURS. MOD TO EXTREME INSTABILITY WILL BE LOCATED ACROSS ALL OF CEN/SRN KS DURING THE DAYTIME HOURS FOR THESE BOUNDARIES TO INTERACT WITH, BUT MID LEVEL CAPPING WILL KEEP TSRA AT BAY UNTIL MAX HEATING LATE IN THE AFTN/ EARLY EVE. SO WILL KEEP THE MAIN PART OF THE DAYTIME HOURS DRY. EXPECT TSRA (SOME SVR) TO OVERCOME THE CAP BY THE EARLY EVENING, WITH SHEAR PROFILES SUPPORTING MULTICELLS AND SOME SUPERCELLS CLOSER TO THE BOUNDARIES WITH LARGE HAIL, DAMAGING WINDS POSSIBLE, BUT CANNOT RULE OUT AN ISOLD TORNADO. CAP MAY KEEP TSRA FROM BECOMING TOO WIDESPREAD UNTIL LLJ KICKS IN LATE SUN NIGHT, BUT ONCE IT DOES, EXPECT SUPERCELLS TO EVOLVE INTO MORE OF AN MCS COMPLEX WITH DAMAGING WINDS BECOMING THE MAIN THREAT LATE AS IT MOVE ACROSS SERN KS. MON-TUE: WEAK SFC LOW REMAINS OVER SWRN KS ON MON WITH UNSTABLE AIRMASS IN PLACE OVER CEN/SRN KS. DRY LINE ALSO RESETS ITSELF JUST TO THE WEST OF THE AREA. MID LEVEL CAPPING IS ALSO LESS, SO WITH BOUNDARY IN PLACE FOR CONVERGENCE AND UNSTABLE AIRMASS AROUND EXPECT MORE SHRA/TSRA BY MON AFTN INTO MON EVE. EXPECT THESE TSRA TO ALSO EVOLVE INTO AN MCS COMPLEX ACROSS CEN KS AS MON NIGHT CONTINUES AS A COLD FRONT APROACHES THE AREA FROM THE NORTH. SO EXPECT SHRA/TSRA TO CONTINUE FOR A GOOD PORTION OF THE NIGHT INTO EARLY TUE. WILL GO WITH HEALTHY CHC POPS FOR MON NIGHT AND DEMINISH POPS AS TUE GOES ALONG AS COLD FRONT CONTINUES TO PUSH ACROSS THE AREA. TIMING OF THE FRONT ACROSS THE AREA IS A LITTLE IFFY, AS GFS CONTINUES TO SLOW ITS PROGRESS ACROSS SRN KS, SO WILL KEEP LOW POPS ALONG KS/OK BORDER WITH THIS IN MIND. WILL ALSO KEEP MAX TEMPS BELOW CLIMO FOR TUE WITH LOTS OF CLOUDS AND FROPA. WED-THU: SFC RIDGE AND UPR RIDGE BUILDS ACROSS THE AREA WITH SUNSHINE AND WARMER TEMPS RETURNING TO THE AREA AS FRONT SAGS SOUTH OF THE AREA. NW FLOW INITIALLY WILL KEEP TEMPS BELOW CLIMO ON WED WITH MORE SUMMERLIKE VALUES FOR THU. FRI-SAT: SOUTHERLY FLOW RETURNS TO THE AREA ON FRI WITH PRECIP CHC INTITIALLY STAYING TO THE WEST OF THE AREA. A WEAK SFC TROF MOVES DOWN OUT OF NEB BY LATE FRI, WHICH MAY LEAD TO SHRA/TSRA CHC IN CEN KS BY FRI EVE. WILL INSERT A SMALL POP FOR THIS CHC. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 92 70 91 / 10 30 30 20 HUTCHINSON 68 92 69 91 / 20 30 40 20 NEWTON 68 91 69 91 / 20 30 40 20 ELDORADO 68 91 69 91 / 20 30 40 20 WINFIELD-KWLD 69 92 70 92 / 10 30 30 20 RUSSELL 66 90 67 88 / 30 30 40 20 GREAT BEND 66 91 67 89 / 30 30 40 20 SALINA 68 92 69 91 / 30 30 40 20 MCPHERSON 68 91 69 91 / 30 30 40 20 COFFEYVILLE 69 90 70 91 / 10 30 30 20 CHANUTE 67 89 68 89 / 20 30 40 20 IOLA 67 89 68 89 / 20 30 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 22/KETCHAM
Hazardous weather outlook, Jul 4, 1:24 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 124 AM CDT SUN JUL 4 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 124 AM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT THROUGH DAYBREAK, THUNDERSTORMS WILL MOVE OUT OF CENTRAL KANSAS AND INTO SOUTHERN KANSAS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE, WITH WINDS TO NEAR 60 MPH AND QUARTER SIZED HAIL. 30 TO 40 MPH WINDS MAY OCCUR WELL IN ADVANCE OF THE RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY, ACROSS MOST OF CENTRAL AND SOUTHEAST KANSAS. THE BEST CHANCE FOR STORMS WILL BE SUNDAY NIGHT AS OUTFLOW BOUNDARIES CREATED FROM THE PREVIOUS NIGHTS CONVECTION LEADS TO DEVELOPMENT OF THUNDERSTORMS. THE EXTREMELY UNSTABLE AIRMASS IN PLACE WILL LEAD TO A CHANCE OF SEVERE WEATHER, WITH THE MAIN RISKS BEING DAMAGING WINDS, LARGE HAIL AND LOCALLY HEAVY RAINFALL. SHEAR PROFILES NEAR THE BOUNDARIES COULD ALSO LEAD TO AN ISOLATED TORNADO. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO TUESDAY. ITS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. BUT THE CHANCE FOR HEAVY RAINFALL WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, BUT MAY BE NEEDED SUNDAY EVENING AND MONDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/KETCHAM/HOWERTON
In the hours before
Local storm report, Jul 4, 2:27 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL MOUNDRIDGE 38.20N 97.52W
07/04/2004 0.75 INCH MCPHERSON KS LAW ENFORCEMENT
0222 AM HAIL HESSTON 38.14N 97.43W
07/04/2004 0.75 INCH HARVEY KS LAW ENFORCEMENT
&&
LAWSONLocal storm report, Jul 4, 2:44 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
244 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0217 AM HAIL NICKERSON 38.15N 98.09W
07/04/2004 1.00 INCH RENO KS LAW ENFORCEMENT
QUARTER SIZE HAIL IN NICKERSON.
&&
BOWMANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:54 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 66 min |
| Jul 4, 2:13 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jul 4, 2:59 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 46 min |
| Jul 4, 3:10 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Jul 4, 3:14 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jul 4, 4:15 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Jul 4, 4:18 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| Jul 4, 4:19 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 41 min |
| Jul 4, 4:28 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jul 4, 4:33 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 57 min |
| Jul 4, 5:17 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 58 min |
| Jul 4, 5:20 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 55 min |
| Jul 4, 5:40 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.